Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Albuquerque, NM

July 4, 2002San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2002, 4:51 PM MDT for San Miguel County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 4:51 PM MDT (22:51 UTC)
Expired
Jul 4, 2002, 5:45 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 154 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS55 KABQ 042251
SVRABQ
NMC047-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 545 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF VILLANUEVA...OR ABOUT 28 MILES
  SOUTHWEST OF LAS VEGAS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROMEROVILLE AT 515 PM
  NEAR TRUJILLO AT 535 PM 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3562 10533 3506 10551 3506 10529 3523 10529
          3522 10462 3566 10463

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:26 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 4, 4:26 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 PM MDT THU JUL 4 2002

NOT MUCH THUNDER LEFT IN THE WEST RIGHT NOW AS LINE OF STORMS COOLED
OFF LOWER LEVELS AND STABILIZED THINGS. MORE STORMS POSSIBLE TONIGHT
IN THE WEST DUE TO SHORTWAVE/CIRCULATION OVHD. RAIN SKIPPED OVER
MOST OF ABQ. THUNDERSTORMS DIED OFF AS THEY COMING DOWNHILL INTO ABQ
THEN REGENERATED ON THE OTHER SIDE OF SANDIA/MANZANOS. ALL OF
EASTERN PLAINS SUBJECT TO TSTM ACTIVITY TONIGHT.

AVN AND ETA ALREADY FICTION AS THEY TO HAVE UPPER LOW TOO FAR SW AT
00Z. BOTTOM LINE IS THAT UPPER LOW(S) WILL WANDER AROUND CWA THE
NEXT COUPLE OF DAYS. ENOUGH LOW LEVEL MOISTURE AND HEATING TO
CONTINUE TO SUPPORT SCT TSTM ACTIVITY AROUND CWA. STARTING OVER MTNS
LATE MORNING...WORKING INTO VALLEYS AND PLAINS MID AFTN AND EVENING.

TSTM ACTIVITY WILL BEGIN TO WANE SUNDAY AS A HUGE RIDGE IS PROGGED
TO BE CENTERED TO OUR NORTH. DEEP EASTERLY FLOW TO PUSH COPIUS LOW
AND MID LEVEL MOISTURE INTO NEW MEXICO FOR SUNDAY. BOTH AVN AND MY
EXPERIENCE FROM LAST SUMMER SUGGEST IT WILL BE TOO WARM ALOFT FOR
MUCH THUNDERSTORM ACTIVITY. UPPER HIGH BEGINS TO WOBBLE AROUND AFTER
SUNDAY. MY BEST GUESS IS THAT IT WILL STILL BE TOO WARM FOR MUCH
ACTIVITY...HOWEVER GIVEN THE LACK OF STABILITY IN THE PATTERN IM
NOT GOING TO CHANGE THE PREVIOUS EXTENDED FORECAST. JWS

ABQ BB 063/088 064/088 068 46433
SAF TB 059/085 059/085 068 46454
TCC BB 061/084 063/081 066 46525

.ABQ...NONE.

In the hours before

Special weather statement, Jul 4, 11:00 AM MDT, 5 hours 51 minutes before
NMZ001>021-026-042300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT THU JUL 4 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...SEVERE
THUNDERSTORMS ARE POSSIBLE TODAY. GUSTY MICROBURST WINDS OF UP TO 65
MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL SECTIONS.
LARGE HAIL IS ALSO POSSIBLE IN CHAVES AND DE BACA COUNTIES THIS
AFTERNOON AND INTO THE EARLY EVENING. INTENSE DOWNPOURS MAY BRING
FLOODING TO ARROYOS...CITY STREETS AND OTHER LOW LYING AREAS OVER
ALL OF NORTH AND CENTRAL NEW MEXICO THIS AFTERNOON AND WELL INTO THE
NIGHTTIME HOURS. PLEASE DO NOT TRY TO CROSS FLOODWATERS BY FOOT OR
VEHICLE.

BURNED AREA RAIN OUTLOOK...SMALL AMOUNTS OF RAIN CAN STILL PRODUCE
MAJOR FLASH FLOODING IN AREAS THAT SUFFERED LARGE WILDFIRES IN YEAR
2000 OR YEAR 2001. THE POTENTIAL FOR FLASH FLOOD PRODUCING RAIN TODAY
AND TONIGHT...
IN LINCOLN COUNTY...MODERATE.
IN LOS ALAMOS COUNTY...MODERATE.
IN SAN MIGUEL COUNTY...MODERATE.

WEATHER SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM HAS MADE THE
ATMOSPHERE VERY UNSTABLE OVER WESTERN NEW MEXICO TODAY.
THUNDERSTORMS HAVE ALREADY BEGUN OVER THE WESTCENTRAL AND NORTHERN
MOUNTAINS OF NEW MEXICO. THE INSTABILITY WILL PROVIDE FOR THE
POSSIBLITY OF LARGE HAIL IN THE SOUTHEAST. THE RELATIVELY DRY LOWER
LEVELS WILL RESULT IN GUSTY MICROBURST WINDS UP TO 65 MPH IN WEST
AND CENTRAL SECTIONS TODAY.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
HELPFUL...
CHAVES... DE BACA.

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
HELPFUL...
BERNALILLO... SOCORRO... VALENCIA... SANDOVAL... RIO ARRIBA...
LOS ALAMOS... TAOS... SANTA FE... TORRANCE... LINCOLN.

COUNTIES IN WESTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
HELPFUL...
CATRON... CIBOLA... MCKINLEY... SAN JUAN.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:28 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
Jul 3, 6:39 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
Jul 3, 6:44 PM MDTSevere Thunderstorm WarningABQChaves61 min
Jul 3, 7:00 PM MDTFlash Flood WarningABQGuadalupe105 min
Jul 3, 7:21 PM MDTFlash Flood WarningABQDe Baca84 min
Jul 3, 7:57 PM MDTFlash Flood WarningABQChaves93 min
Jul 3, 7:59 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 3, 8:09 PM MDTSevere Thunderstorm WarningABQGuadalupe66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.